Format

Send to:

Choose Destination
See comment in PubMed Commons below
Support Care Cancer. 2007 Jun;15(6):583-95. Epub 2006 Nov 15.

Laetrile for cancer: a systematic review of the clinical evidence.

Author information

  • 1Complementary Medicine, Peninsula Medical School, Universities of Exeter and Plymouth, Institute of Health and Social Care, Exeter, UK.

Abstract

BACKGROUND:

Many cancer patients treated with conventional therapies also try 'alternative' cancer treatments. Laetrile is one such 'alternative' that is claimed to be effective by many alternative therapists. Laetrile is also sometimes referred to as amygdalin, although the two are not the same.

OBJECTIVE:

The aim of this review is to summarize all types of clinical data related to the effectiveness or safety of laetrile interventions as a treatment of any type of cancer.

MATERIALS AND METHODS:

All types of clinical studies containing original clinical data of laetrile interventions were included. We searched the Cochrane Central Register of Controlled Trials (CENTRAL), MEDLINE (from 1951), EMBASE (from 1980), Allied and Complementary Medicine (AMED), Scirus, CancerLit, Cumulative Index to Nursing and Allied Health (CINAHL; all from 1982), CAMbase (from 1998), the MetaRegister, the National Research Register, and our own files. For reports on the safety of laetrile, we also searched the Uppsala database. No language restrictions were imposed.

RESULTS:

Thirty six reports met our inclusion criteria. No controlled clinical trials were found. Three articles were nonconsecutive case series, 2 were consecutive case series, 6 were best case series, and 25 were case reports. None of these publications proved the effectiveness of laetrile.

CONCLUSION:

Therefore, the claim that laetrile has beneficial effects for cancer patients is not supported by sound clinical data.

PMID:
17106659
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Springer
    Loading ...
    Write to the Help Desk